Alert archive / Nevada / Wind Advisories in 2009
Wind Advisory 4, NWS Elko, NV
NWS Elko, NV issued this wind advisory at Mar 21, 2009, 3:44 AM PDT for White Pine County, Nevada. It took effect at Mar 21, 2009, 12:00 PM PDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Mar 21, 2009, 3:44 AM PDT (10:44 UTC)
- In effect from
- Mar 21, 2009, 12:00 PM PDT
- Expired
- Mar 21, 2009, 8:00 PM PDT
- In force
- 8 hr
- Issued by
- NWS Elko, NV
County White Pine County, NV
The radar
The Elko radar (KLRX), 217 km from the middle of the area, began a volume at 10:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Elko, NV (KLKN), launched 00:00Z, 10.7 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3092 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 143 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS75 KLKN 211044 NPWLKN URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE ELKO NV 344 AM PDT SAT MAR 21 2009 NVZ013-035-220300- /O.NEW.KLKN.WI.Y.0004.090321T1900Z-090322T0300Z/ NORTHERN NYE COUNTY-WHITE PINE COUNTY- INCLUDING THE CITIES OF...TONOPAH...ELY...RUTH...MCGILL 344 AM PDT SAT MAR 21 2009 ...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM PDT THIS EVENING FOR NORTHERN NYE AND WHITE PINE COUNTIES... THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A WIND ADVISORY... WHICH IS IN EFFECT FROM NOON TODAY TO 8 PM PDT THIS EVENING. SOUTHERLY WINDS WILL INCREASE LATE THIS MORNING ACROSS CENTRAL AND EASTERN NEVADA AHEAD OF AN APPROACHING COLD FRONT. SUSTAINED WINDS ARE EXPECTED TO BE IN THE 20-30 MPH RANGE WITH GUSTS OF 45-55 MPH. FOR NORTHERN NYE COUNTY...WINDS WILL BE STRONGER ACROSS THE EASTERN HALF OF THE COUNTY. BY SUNSET WINDS SHOULD BE DIMINISHING BELOW ADVISORY LEVELS...HOWEVER GUSTY THUNDERSTORM OUTFLOW WINDS MAY REMAIN INTO THE EVENING HOURS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH WITH GUSTS IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ ROOD
2 follow-up statements
000 WWUS75 KLKN 212153 NPWLKN URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE ELKO NV 253 PM PDT SAT MAR 21 2009 NVZ013-035-220300- /O.CON.KLKN.WI.Y.0004.000000T0000Z-090322T0300Z/ NORTHERN NYE COUNTY-WHITE PINE COUNTY- INCLUDING THE CITIES OF...TONOPAH...ELY...RUTH...MCGILL 253 PM PDT SAT MAR 21 2009 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING... SOUTH TO SOUTHWESTERLY WINDS WILL CONTINUE THIS AFTERNOON ACROSS CENTRAL NEVADA AHEAD OF AN APPROACHING COLD FRONT. SUSTAINED WINDS OF 20 TO 30 MPH ARE EXPECTED WITH GUSTS AROUND 45 MPH. FOR NORTHERN NYE COUNTY...WINDS WILL BE STRONGER ACROSS THE EASTERN HALF OF THE COUNTY. BY SUNSET...WINDS WILL DIMINISHING BELOW ADVISORY LEVELS...HOWEVER GUSTY THUNDERSTORM OUTFLOW WINDS MAY REMAIN INTO THE EVENING HOURS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH WITH GUSTS IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$
000 WWUS75 KLKN 220242 NPWLKN URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE ELKO NV 742 PM PDT SAT MAR 21 2009 NVZ013-035-220345- /O.EXP.KLKN.WI.Y.0004.000000T0000Z-090322T0300Z/ NORTHERN NYE COUNTY-WHITE PINE COUNTY- INCLUDING THE CITIES OF...TONOPAH...ELY...RUTH...MCGILL 742 PM PDT SAT MAR 21 2009 ...WIND ADVISORY WILL EXPIRE AT 8 PM PDT THIS EVENING FOR NORTHERN NYE AND WHITE PINE COUNTIES... THE WIND ADVISORY WILL EXPIRE AT 8 PM PDT THIS EVENING. WINDS SPEEDS HAVE DIMINISHED ACROSS CENTRAL NEVADA THIS EVENING. ELEVATIONS ABOVE 7000 FEET MAY CONTINUE TO SEE GUSTY WINDS FOR THE NEXT HOUR OR SO DUE TO THE STRONG WINDS ALOFT...AND THUNDERSTORMS MAY CREATE LOCALLY GUSTY WINDS...BUT FOR MOST AREAS OF CENTRAL NEVADA THE WINDS HAVE SUBSIDED THIS EVENING AND WILL REMAIN BELOW ADVISORY LEVELS. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before this wind advisory went out at Mar 21, 3:25 AM PDT, 19 minutes earlier.
Area forecast discussion, Mar 21, 3:25 AM PDT, 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ELKO NV 325 AM PDT SAT MAR 21 2009 .SYNOPSIS...BREEZY TODAY WITH A CHANCE OF SHOWERS AND THUNDERSTORMS AS A COLD FRONT MOVES THROUGH THE GREAT BASIN. SHOWERS WILL LINGER ACROSS THE REGION THROUGH THE WEEKEND...WITH SNOW LEVELS LOWERING LATE TONIGHT AND SUNDAY. SNOW IS EXPECTED IN THE MOUNTAINS WITH A MIX OF RAIN AND SNOW TO VALLEY AREAS SUNDAY. DRY EARLY NEXT WEEK WITH THE THREAT OF SHOWERS RETURNING BY WEDNESDAY. && .SHORT TERM...TROUGH APPROACHES THE WEST COAST TODAY WITH SOUTHWESTERLY FLOW OVER THE GREAT BASIN. SURFACE LOW SETTING UP OVER THE CENTRAL HIGHLANDS WITH ENHANCED DYNAMICS AS A COLD FRONT MOVES NW TO SE ACROSS THE REGION TODAY. SURFACE FRONT BECOMES WELL DEFINED BY 18Z ACROSS SOUTHERN LANDER AND EUREKA COUNTIES EXTENDING NORTHEAST ALONG THE RUBY MTS. SOUTHERLY WINDS WILL BE BREEZY TO LOCALLY WINDY SOUTH AND EAST OF THE FRONTAL BOUNDARY WITH GUSTS OF 50 TO 55 MPH POSSIBLE. HAVE ISSUED A WIND ADVISORY FOR THIS AREA THROUGH 8PM THIS EVENING. FOR THE NORTHWESTERN HALF OF THE CWA TODAY WINDS WILL BE LIGHTER THAN THE WINDS OVER THE SOUTHEASTERN PORTIONS...YET STILL GUSTY AT TIMES. HUMBOLDT COUNTY MAY SEE ISOLATED THUNDERSTORMS TODAY...WITH SCATTERED THUNDERSTORMS POSSIBLE OVER MOST OF ELKO LANDER EUREKA...EXTREME NORTHERN NYE...AND NORTHWESTERN PORTIONS OF WHITE PINE COUNTY AS MOISTURE AND MODERATE INSTABILITY ALONG THE FRONT COMBINE. FRONT CONTINUES ITS SE MOVEMENT THIS EVENING WITH COLD AIR PUSHING IN BEHIND THE FRONT. SHOWERS WILL LIKELY REMAIN RAIN IN VALLEY AREAS THROUGH MIDNIGHT TONIGHT...HOWEVER AFTER MIDNIGHT AS THE COLDER AIR PUSHES FURTHER TO THE SE SHOWERS WILL TRANSITION TO SNOW IN THE LOWER ELEVATIONS. SNOW AMOUNTS IN THE VALLEY AREAS OF NORTHERN NEVADA SUNDAY SHOULD BE LESS THAN TWO INCHES...HOWEVER MOUNTAINOUS AREAS COULD RECEIVE SIGNIFICANTLY HIGHER AMOUNTS. ACROSS CENTRAL NEVADA AS THE LOW STALLS SLIGHTLY...SNOW AMOUNTS ARE EXPECTED TO BE A LITTLE HIGHER ON SUNDAY...WITH MOST AREAS RECEIVING 1 TO 3 INCHES WITH LOCALLY HIGHER AMOUNTS POSSIBLE. SHOWERS WILL DIMINISH SUNDAY NIGHT WITH A DRYING TREND LASTING THROUGH MONDAY. .LONG TERM...MONDAY NIGHT THROUGH FRIDAY. GOOD GENERAL AGREEMENT BETWIXT THE LONG RANGE MODELS THROUGH FRIDAY. SHORT WAVE RIDGING WILL HOLD THROUGH TUESDAY...FOLLOWED BY AN EXTENDED PERIOD OF TROUGHING. THE GFS AND DGEX MODELS ARE SHOWING A TROUGH THAT SEEMS TO BE SLOWLY PROGRESSIVE. SPEED OF MOVEMENT IS IN QUESTION AS THE DGEX IS BIT SLOWER. THE ECMWF IS DISPLAYING A SERIES OF SHORT WAVES THAT WILL CARVE OUT A DEEPER TROUGH OVER THE STATE. THE FLOW ALOFT THROUGHOUT THE PERIOD WILL BE NORTHERLY AND WILL KEEP SFC TEMPS FROM GETTING EXCEEDINGLY HIGH. DOES NOT LOOK LIKE AN IMPRESSIVELY WET FLOW THROUGH FRIDAY EITHER. HOWEVER THERE WILL LIKELY BE A FEW SHORT WAVES THAT MOVE THROUGH THAT WILL PRODUCE AN INCH OR TWO OF SNOW FOR THE NORTHERN MOUNTAINS. GFS IS SHOWING ALONG ABOUT MID-WEEK...A STRONGER WAVE WILL PRODUCE SOME SHOWERS...PROBABLY RAIN IN THE VALLEYS. FORECAST LOOKS TO BE IN GOOD SHAPE. WILL MAKE ONLY MINOR ADJUSTMENTS. && .AVIATION...AS HIGH PRESSURE MOVES EAST THIS MORNING...A FEW WEAK DISTURBANCES WILL BRUSH THE STATE AND CLOUDS WILL CONTINUE TO DEVELOP. ON SATURDAY...SURFACE LOW PRESSURE WILL DEVELOP ACROSS NORTHERN AND CENTRAL NEVADA CREATING AFTERNOON INSTABILITY. WINDS WILL PICK UP AS A FRONT MOVES THROUGH THE EASTERN PORTION OF NEVADA AFFECTING KEKO KELY AND KENV THROUGH THE EVENING HOURS. GENERALLY...VFR CONDITIONS SHOULD HOLD THROUGH SATURDAY. && .LKN WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY FROM NOON PST TODAY THROUGH 8 PM THIS EVENING FOR NORTHERN NYE AND WHITE PINE COUNTIES. && 96/92/92
The office that day
Everything else NWS Elko, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 21, 2:43 PM PDT | Winter Weather Advisory | LKN | Elko, Eureka, Lander, White Pine | 29 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.